Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
Muscular tinnitus can be caused by several degenerative diseases that affect the head and neck including amyotrophic lateral sclerosis or multiple sclerosis. Myoclonus can also cause muscular tinnitus, especially palatal myoclonus, which is characterized by abnormal contractions of the muscles of the roof of the mouth. Spasms of the stapedial muscle (which attaches to the stapes bone or stirrup), which is the smallest muscle in the body, and tensor tympani muscle, both of which are located in the middle ear, have also been associated with objective tinnitus. Myoclonus or muscle spasms may be caused by an underlying disorder such as a tumor, tissue death caused by lack of oxygen (infarction), or degenerative disease, but it is most commonly a benign and self-limiting problem.
Vitamin Supplements. Vitamin supplements, like Lipo-Flavonoid Plus, contain the vitamins that some studies have shown to be beneficial to inner ear health. These include Vitamin C, B-1, B-2, B-6, B-12, zinc, niacin and calcium. And while I am a proponent of vitamins, I advise my patients to take a regular OTC multivitamin that costs $15, versus Lipo-Flavonoid Plus, which has the same ingredients, but costs up to $90 for the same number of pills, just because it’s packaged and marketed to people that suffer from tinnitus.

Most tinnitus is subjective, meaning that only you can hear the noise. But sometimes it's objective, meaning that someone else can hear it, too. For example, if you have a heart murmur, you may hear a whooshing sound with every heartbeat; your clinician can also hear that sound through a stethoscope. Some people hear their heartbeat inside the ear — a phenomenon called pulsatile tinnitus. It's more likely to happen in older people, because blood flow tends to be more turbulent in arteries whose walls have stiffened with age. Pulsatile tinnitus may be more noticeable at night, when you're lying in bed and there are fewer external sounds to mask the tinnitus. If you notice any new pulsatile tinnitus, you should consult a clinician, because in rare cases it is a sign of a tumor or blood vessel damage.
All materials posted on the ATA website are subject to copyright owned by the American Tinnitus Association (ATA). No part of these pages, either text, file or image may be used for any purpose other than personal use. Any reproduction, retransmissions, republication, storage in a retrieval system or retransmission, in any form or by any means, electronic, mechanical or otherwise, is strictly prohibited without prior written permission. Submit our contact form for general inquiries.
×